Aims: The study aims to raise medical specialists’ awareness regarding the severity of possible complications of levamisole administration, and demonstrate the role of accurate medical history collection in a differential diagnosis.
Background: Levamisole, an anthelmintic drug with immunomodulatory effects, has long been used worldwide till the early 2000s, when its association with demyelinating leukoencephalopathy was established. However, in the developing countries, it is still widely used for the prevention and treatment of helminthic invasion in humans. The actual prevalence of levamisole-induced multiple inflammatory leukoencephalopathy (LEV-induced MIL) in Russia remains unknown, and therefore, the study of its frequency and characteristics is indisputably important.
Objectives: The objective of this study is to determine the clinical features and MRI findings of levamisole- induced MIL in the Russian population, and to analyse the frequency of diagnostic errors at the initial assessment.
Methods: A single-center retrospective analysis of total 30 patients who were diagnosed with LEV- induced MIL and attended the Research Center of Neurology was conducted. Inclusion criteria were 1) clinically: acute or subacute polysymptomatic onset of neurological disturbances, 2) MRI: multifocal demyelinating lesion with no evidence of dissemination in time, 3) anamnestic data: levamisole exposure from 2 to 8 weeks before symptoms onset as well as monophasic disease course (absence of relapses according to follow up assessments up to 3 years).
Results: Clinically, presentation with constitutional symptoms including headache, fever, fatigue and myalgia, focal motor disturbances and dysarthria prevailed in our cohort. On the brain MRI, multiple foci of demyelination with simultaneous gadolinium enhancement were observed. The link between neurological symptoms and levamisole intake has often been detected only during follow- up assessments. Patients were most often misdiagnosed with acute disseminated encephalomyelitis, stroke and multiple sclerosis. In most cases, LEV-induced MIL was successfully treated with intravenous corticosteroids and/or plasma exchange (PLEX), however, residual neurologic symptoms were preserved in some patients. Additionally, two detailed clinical cases of patients being initially misdiagnosed are presented in the article.
Conclusion: The differential diagnosis remains difficult for suspected cases of LEV-induced MIL that could lead to delayed therapy initiation, and consequently incomplete recovery. Growing evidence suggests that a single administration of levamisole even in low doses might potentially lead to severe neurological deficit or death. Therefore, changes in medication management policies are required in order to prevent the uncontrolled use of levamisole.
[http://dx.doi.org/10.1097/01.md.0000230250.95281.60] [PMID: 16862045]
[http://dx.doi.org/10.1111/j.1552-6569.2008.00344.x] [PMID: 19187474]
[http://dx.doi.org/10.1212/01.wnl.0000237344.06122.79] [PMID: 17000980]
[http://dx.doi.org/10.1227/00006123-199412000-00019] [PMID: 7885561]